Tornadoes · United States · Mississippi · 2005

F0 tornado, Brownsville, Mississippi, September 24, 2005

This F0 tornado ran 0.7 miles across Hinds County on September 24, 2005, touching down at 1:30 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 24, 2005
Touchdown
1:30 PM CDT (18:30 UTC)
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hinds County
Touchdown point
32.450, -90.570
Lift-off point
32.450, -90.570
Record number
448

What the Weather Service recorded

This weak tornado briefly touched down near the Lynchburg Community. A few trees were snapped and damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS JAN issued a tornado warning for this county at 18:08 UTC, 22 minutes before the tornado touched down, in force until 19:00 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC16:16 UTCLake Wind AdvisoryJAN
16:08 UTC16:45 UTCTornado WarningJAN
17:33 UTC17:53 UTCTornado WarningJAN
18:08 UTC19:00 UTCTornado WarningJAN
19:13 UTC20:00 UTCTornado WarningJAN
20:06 UTC20:45 UTCSevere Thunderstorm WarningJAN
20:43 UTC21:30 UTCTornado WarningJAN
21:00 UTC23:00 UTCFlash Flood WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 24, 5:50 AM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Sep 24, 5:50 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
550 AM CDT SAT SEP 24 2005

.DISCUSSION...
UPDATING ZONES FOR NEW TORNADO WATCH THAT IS IN EFFECT UNTIL 5 PM.

PREVIOUS DISCUSSION AT 416 AM...
RITA LANDFALL IN THE SWRN CORNER OF LA SHOULD MAKE THIS HURC SEASON
ONE FOR THE RECORDS IN THAT STATE WITH A SECOND CAT.3 IN LESS THAN A
MONTH. SO FAR THE HEAVIEST RAINS HAVE STAYED JUST SW OF OUR CWFA
WITH 2-3 INCH TOTALS NOW CREEPING INTO CATAHOULA/CONCORDIA PARISHES.
LOOK FOR THESE DROUGHT-BUSTING RAINS TO INCREASE UP THE MS RIVER WITH
ADDITIONAL 2-4 INCH AMOUNTS WORKING NWD ACROSS NERN LA/WRN MS. WILL
KEEP WIND ADVISORY IN PLACE FOR LOCATIONS GENERALLY SW OF BROOKHAVEN
TO VICKSBURG TO BASTROP AND GO WITH LAKE WIND ADVISORIES JUST ABOUT
EVERYWHERE ELSE EXCEPT IN THE EXTREME ERN COUNTIES. STRONGEST 925MB
WIND FIELDS OF 50-60KTS WORK NWD THROUGH NERN LA THROUGH MIDNIGHT AS
THEY TURN MORE FROM THE S. THESE WIND FIELDS EXPAND EWD TO I-55 LATE
TONIGHT. FLASH FLOOD WATCH ALSO KEPT AS IS HOWEVER WILL PROBABLY NEED
TO BE EXTENDED NWD FOR TONIGHT AND SUNDAY TO INCLUDE THE DELTA REGION
AS RITA MOVES NWD ALONG THE SABINE RIVER AND SLOWS.

SWRN HALF OF CWFA WILL BE UNDER THE GUN FOR TORNADOES IN THE OUTER
BANDS OF RITA AS DAYTIME HEATING GETS UNDERWAY. ALREADY SEEING STRONG
INDICATIONS OF ROTATING CELLS IN SERN LA AND THESE WILL BE HEADING
INTO SRN MS THROUGH THE MORNING HOURS. TORNADO WATCH POSTED AND WILL
LIKELY BE EXTENDED BY SPC DURING THE DAYLIGHT HOURS.

BY TONIGHT...RITA CENTER PROGGED TO APPROACH ARKLATEX REGION AND
SHOULD BE NEARLY STALLING CLOSE TO THE KSHV AREA TOWARD MORNING.
EXPECT MORE WIDESPREAD RAINS...STEADY WINDS TONIGHT WITH STILL A
TORNADO RISK FOR MAINLY WRN HALF OF CWFA. RAINFALL TOTALS ALONG AND W
OF THE MS RIVER SHOULD AVERAGE 4-8 INCHES WITH MORE LIKELY THROUGH
THE DAY SUNDAY./40/

LONG TERM...SUNDAY THROUGH FRIDAY...THIS PERIOD WILL DEPEND ON THE
INLAND PATH OF RITA. RITA WILL MOVE WEST AND NORTHWEST OF THE REGION
ON SUNDAY...WHERE LOCALLY HEAVY RAINS AND A RISK OF SEVERE WEATHER WILL
CONTINUE. IT WILL WEAKEN TO A INLAND LOW BY SUNDAY NIGHT INTO
MONDAY...WHEN IT MOVES OVER OUR CWA. THE SEVERE WEATHER RISK SHOULD
FINALLY DECREASE ON MONDAY. THE 00Z GFS HAS PRECIPITABLE WATER
DECREASING FROM THE WEST DURING THE DAY. ACCORDING TO THE GFS THE
SHORTWAVE WILL PHASE WITH A NORTHERN STREAM SHORT WAVE MOVING INTO
THE MISSISSIPPI VALLEY. THIS WILL PUSH THE RAINS OUT OF THE REGION BY
TUESDAY MORNING. THIS IS A LITTLE FASTER THAN THE PREVIOUS GFS MODEL
RUN IN MOVING THE REMANTS OF RITA OUT OF THE REGION. IT BRINGS IN THE
DRIER AIR WITH 50S SURFACE DEWPOINTS BY TUESDAY...WHICH IS TOO
FAST...WHILE THE OTHER MODELS BRING IT IN ON THURSDAY...WHICH IS MORE
REASONABLE. SO THIS MODEL WAS DISCARDED. THE NAM MODEL STILL KEEPS
RAINS MAINLY WEST OF THE AREA MONDAY THROUGH TUESDAY...BEFORE
BRINGING THE MAIN MID LEVEL TROF AND ASSOCIATED COLD FRONT INTO THE
REGION WEDNESDAY...WHILE THE EUROPEAN...NOGAPS AND CANADIAN SLOWS
THINGS DOWN AND KEEPS SOME RAIN AROUND TUESDAY INTO WEDNESDAY. THE
OTHER MEDIUM RANGE MODELS WERE SIMILAR IN BRINGING THE MAIN UPPER
TROUGH TO THE EAST COAST BY THURSDAY OR FRIDAY...WHILE A FLAT RIDGE
DEVELOPS FROM THE WEST. WILL KEEP POPS ABOUT THE SAME AND MAKE SLIGHT
ADJUSTMENTS TO TEMPS./17/

&&

.AVIATION...
NOT A GREAT DAY FOR AVIATION CONCERNS WITH INCREASING WIND SHEAR
ASSOCIATED WITH RITA. MVFR CEILINGS AND VISIBILITIES IN RAIN WILL
SPREAD NWD THROUGH THE CWFA TODAY. STRONGER BANDS OF RAIN WILL
PRODUCE IFR CONDITIONS AT TIMES. EXPECT MOST WINDS TO REMAIN OUT OF
090-130 DEGREES THROUGH MIDDAY AND BECOME MORE 130- 160 DEGREES
DURING THE AFTERNOON AND EVENING. ONLY IMPROVEMENTS TONIGHT WILL BE
IN THE KMEI AND KHBG SITES WHERE MVFR CEILINGS AND VFR VISIBILITIES
RETURN./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       83  76  82  72 / 100  80  90  80
MERIDIAN      83  74  84  69 /  90  70  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR MSZ053-MSZ059-MSZ060-
     MSZ061.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR MSZ047-MSZ053-MSZ059-
     MSZ060-MSZ061-MSZ062.

     LAKE WIND ADVISORY FROM 7 AM SATURDAY TO 7 PM SATURDAY FOR
     MSZ018-MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-
     MSZ036-MSZ037-MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ048-
     MSZ049-MSZ050-MSZ054-MSZ055-MSZ056-MSZ063-MSZ064-MSZ065-
     MSZ066-MSZ072-MSZ073-MSZ074.

LA...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...LAKE WIND ADVISORY FROM 7 AM SATURDAY TO 7 PM SATURDAY FOR
     ARZ074-ARZ075.

&&
Hazardous weather outlook, Sep 24, 10:39 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT SAT SEP 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251539-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1039 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS PRODUCING TORNADOES AND WIND GUSTS
TO 70 MPH WILL BE LIKELY TODAY ACROSS NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY WEST OF A LINE FROM
CANTON...TO RALEIGH...TO THE LAUREL/HATTIESBURG AREA. SEVERE
THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED ACROSS SOUTHEAST
ARKANSAS...NORTHERN AND EASTERN MISSISSIPPI.I

HURRICANE RITA WILL CONTINUE TO MOVE NORTHWARD ALONG THE SABINE
RIVER VALLEY TODAY. AS IT DOES...STRONG WIND SHEAR IN LOWER
LEVELS OF THE ATMOSPHERE TO THE NORTHEAST OF THE STORM WILL
SPREAD INTO EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI.
SEVERAL THUNDERSTORMS CONTAINING STRONG ROTATION HAVE BEEN
DEVELOPING ACROSS SOUTHERN MISSISSIPPI THIS MORNING...AND IN
ADDITION A STRONG LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS
SOUTH CENTRAL LOUISIANA INTO THE NORTHERN GULF OF MEXICO. ALL OF
THIS ACTIVITY WILL MOVE NORTH INTO NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON.

DUE TO THE STRONG WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE
STORMS WILL LIKELY PRODUCE TORNADOES AND WIND GUSTS TO 70 MPH.
TORNADOES ASSOCIATED WITH HURRICANES OF THE SIZE AND INTENSITY OF
RITA CAN BE STRONG...AND CONDITIONS APPEAR FAVORABLE FOR AT LEAST
A FEW STRONG TORNADOES TODAY ACROSS PORTIONS OF NORTHEAST
LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI.

THE THREAT OF SEVERE WEATHER WILL DIMINISH SOMEWHAT AFTER 9
PM...BUT A RISK OF ISOLATED TORNADOES WILL CONTINUE OVER THE
REGION...ESPECIALLY WEST OF THE INTERSTATE 55 CORRIDOR.

...FLOODING...
ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...IT MORE LIKELY TO OCCUR OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI. WITH PLENTY OF TROPICAL MOISTURE FLOWING
INTO THE REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN
BANDS FROM HURRICANE RITA REPEATEDLY MOVE INTO THE AREA. RAINFALL
TOTALS THROUGH SUNDAY MAY REACH 4 TO 8 INCHES WITH HIGHER AMOUNTS
POSSIBLE.

PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME ALONG WITH SHOWERS
AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO RAPID
RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LOCATIONS ALONG AND WEST OF A LINE FROM BASTROP TO CLAYTON
LOUISIANA TO BUDE MISSISSIPPI.

HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA.
RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING
WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS.

...NON PRECIPITATION...
WINDS WILL INCREASE TODAY FOR MUCH OF MISSISSIPPI...SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA. SUSTAINED WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 40 MPH CAN EXPECTED OVER A WIDE AREA WEST OF A
LAUREL TO WINONA LINE. AS HURRICANE RITA MOVES FARTHER
NORTH...STRONG WINDS WILL SPREAD NORTH AND EAST WITH SUSTAINED
WINDS OF NEAR 30 MPH...AND GUSTS UP TO AROUND 50 MPH OVER EAST
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST
OF A BROOKHAVEN TO VICKSBURG TO BASTROP LINE.

WINDS HAVE ALREADY BEEN QUITE GUSTY OVER THE AREA THIS MORNING.
JACKSON HAS REPORTED A PEAK SUSTAINED WIND OF 26 MPH...WITH A
PEAK GUST OF 36 MPH...WHILE NATCHEZ-ADAMS CIVIL DEFENSE HAS
REPORTED A GUST TO 47 MPH. WINDS WILL PROBABLY INCREASE A BIT
MORE INTO THE EARLY AFTERNOON...BEFORE DIMINISHING SOMEWHAT THIS
EVENING AS RITA WEAKENS.

A COMBINATION OF WET GROUND OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI...AND DAMAGED TREES AND LIMBS FROM KATRINA
OVER CENTRAL AND SOUTHEAST MISSISSIPPI...WILL LIKELY LEAD TO
DOWNED TREES AND LIMBS FROM THESE WINDS.  SOME OF THESE LIMBS AND
TREES MAY COME DOWN ON POWERLINES...AND POWER OUTAGES HAVE
ALREADY BEEN REPORTED OVER PARTS OF THE AREA. BE ESPECIALLY ALERT
FOR DEAD LIMBS THAT COULD FALL IF YOU ARE VENTURING OUTDOORS
TODAY.

...FIRE DANGER...
AN ELEVATED FIRE DANGER DUE TO NUMEROUS DOWNED TREES AND LIMBS
CONTINUES TO EXIST ACCORDING TO THE MISSISSIPPI FORESTRY
COMMISSION...PARTICULARLY ACROSS SOUTHEAST MISSISSIPPI WHERE
NUMEROUS BURN BANS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
THE RISK OF SEVERE STORMS WILL CONTINUE INTO SUNDAY...AS SPIRAL
BANDS FROM RITA MOVE SLOWLY ACROSS THE FORECAST AREA. THE MAIN
RISK WILL CONTINUE TO BE FOR TORNADOES ASSOCIATED WITH THESE
BANDS. THE MAGNITUDE OF THE RISK ON SUNDAY WILL BE DEPENDENT UPON
HOW RAPIDLY RITA WEAKENS. AT THE PRESENT TIME...THE GREATEST RISK
LOOKS TO BE ALONG THE INTERSTATE 55 CORRIDOR AS STEADY RAINS
PERSIST TO THE WEST.
ISOLATED STORMS MAY PRODUCE DAMAGING WINDS IN EASTERN MISSISSIPPI
MAINLY DURING SUNDAY AFTERNOON AS LOW LEVEL WIND SHEAR INCREASES
DURING THE DAYTIME HEATING.

HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA SUNDAY AND
PERSIST ALL THE WAY INTO MONDAY MORNING. TOTAL RAINFALL AMOUNTS
OF 6 TO 10 INCHES MAY BE COMMON OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI BY MONDAY MORNING.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE
REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING
INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE
FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW
INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE
ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE
WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED NEXT
MONDAY THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 24, 11:58 AM CDT, 1 hour 32 minutes before
MSZ059-061-062-241730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1158 AM CDT SAT SEP 24 2005

A BAND OF SQUALLS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
JEFFERSON AND FRANKLIN COUNTIES THROUGH 1 PM. THESE SQUALLS WILL
PRODUCE WIND GUSTS OF 50 TO 55 MPH...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. PEOPLE SHOULD BE PREPARED FOR
A FEW TREES TO BE DOWNED ALONG WITH POTENTIAL POWER OUTAGES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SATURDAY AFTERNOON
FOR NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Sep 24, 12:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FUNNEL CLOUD     1 E FANNIN              32.42N 89.94W
09/24/2005                   RANKIN             MS   AMATEUR RADIO

&&

AEG
Special weather statement, Sep 24, 12:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1242 PM CDT SAT SEP 24 2005

LAZ007>009-015>016-023>026-MSZ040>066-072>074-250200-
CATAHOULA LA-CONCORDIA LA-EAST CARROLL LA-FRANKLIN LA-
MADISON LA-MOREHOUSE LA-RICHLAND LA-TENSAS LA-
WEST CARROLL LA-ADAMS MS-CLAIBORNE MS-CLARKE MS-
COPIAH MS-COVINGTON MS-FORREST MS-FRANKLIN MS-HINDS MS-
ISSAQUENA MS-JASPER MS-JEFFERSON MS-JEFFERSON DAVIS MS-
JONES MS-KEMPER MS-LAMAR MS-LAUDERDALE MS-LAWRENCE MS-
LEAKE MS-LINCOLN MS-MADISON MS-MARION MS-NESHOBA MS-
NEWTON MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-YAZOO MS-

THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 812 AND HAS ISSUED TORNADO WATCH 813 UNTIL 9 PM CDT FOR THE
FOLLOWING AREAS

IN LOUISIANA THE NEW WATCH INCLUDES 9 PARISHES

IN NORTHEAST LOUISIANA

CATAHOULA             CONCORDIA             EAST CARROLL
FRANKLIN              MADISON               MOREHOUSE
RICHLAND              TENSAS                WEST CARROLL

IN MISSISSIPPI THE NEW WATCH INCLUDES 30 COUNTIES

IN CENTRAL MISSISSIPPI

COPIAH                HINDS                 LEAKE
MADISON               RANKIN                SCOTT
SIMPSON               SMITH                 YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       LAWRENCE              LINCOLN
MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

IN SOUTHWEST MISSISSIPPI

ADAMS                 CLAIBORNE             FRANKLIN
JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...ANGUILLA...BASSFIELD...BASTROP...
BAY SPRINGS...BRANDON...BROOKHAVEN...BUDE...CANTON...CARTHAGE...
COLLINS...COLUMBIA...CONEHATTA...CRYSTAL SPRINGS...DE KALB...
DECATUR...DELHI...EPPS...FAYETTE...FERRIDAY...FOREST...
HARRISONBURG...HATTIESBURG...HAZLEHURST...HEIDELBERG...JACKSON...
JONESVILLE...LAKE PROVIDENCE...LAUREL...LUMBERTON...MADISON...
MAGEE...MAYERSVILLE...MEADVILLE...MENDENHALL...MERIDIAN...
MONTICELLO...MORTON...MOUNT OLIVE...NATCHEZ...NEW HEBRON...
NEWELLTON...NEWTON...OAK GROVE...PEARL...PEARL RIVER...
PHILADELPHIA...PORT GIBSON...PRENTISS...PURVIS...QUITMAN...
RALEIGH...RAYVILLE...RICHLAND...RIDGELAND...ROLLING FORK...
ROXIE...SCOOBA...SHUBUTA...ST. JOSEPH...STONEWALL...TALLULAH...
TAYLORSVILLE...UNION...VICKSBURG...VIDALIA...WATERPROOF...
WESSON...WEST FERRIDAY...WEST HATTIESBURG...
WINNSBORO AND YAZOO CITY.

ARZ074>075-MSZ018>019-025>039-250200-
ASHLEY AR-CHICOT AR-ATTALA MS-BOLIVAR MS-CARROLL MS-
CHOCTAW MS-CLAY MS-GRENADA MS-HOLMES MS-HUMPHREYS MS-
LEFLORE MS-LOWNDES MS-MONTGOMERY MS-NOXUBEE MS-
OKTIBBEHA MS-SUNFLOWER MS-WASHINGTON MS-WEBSTER MS-
WINSTON MS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 813 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN ARKANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN MISSISSIPPI THIS WATCH INCLUDES 17 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               HOLMES
HUMPHREYS

IN EAST CENTRAL MISSISSIPPI

NOXUBEE               WINSTON

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               LEFLORE
MONTGOMERY            WEBSTER

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN NORTHWEST MISSISSIPPI

BOLIVAR               SUNFLOWER             WASHINGTON

THIS INCLUDES THE CITIES OF...ACKERMAN...BELZONI...BROOKSVILLE...
CARROLLTON...CLEVELAND...COLUMBUS...CROSSETT...DERMOTT...DURANT...
EUDORA...EUPORA...GOODMAN...GREENVILLE...GREENWOOD...GRENADA...
HAMBURG...INDIANOLA...ISOLA...KOSCIUSKO...LAKE VILLAGE...
LEXINGTON...LOUISVILLE...MABEN...MACON...MATHISTON...
NORTH CARROLLTON...NORTH CROSSETT...PICKENS...RULEVILLE...
STARKVILLE...TCHULA...VAIDEN...WEIR...WEST CROSSETT...
WEST POINT AND WINONA.
Local storm report, Sep 24, 12:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1244 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TROPICAL STORM   BASKIN                  32.26N 91.75W
09/24/2005                   FRANKLIN           LA   AMATEUR RADIO

            TREES DOWN

&&

19
Local storm report, Sep 24, 1:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TROPICAL STORM   8 NW FAYETTE            31.79N 91.16W
09/24/2005                   JEFFERSON          MS   LAW ENFORCEMENT

            JEFFERSON COUNTY S.O. REPORTED TREES DOWN AT THE
            INTERSECTION OF THE NATCHEZ TRACE AND HIGHWAY 553.

&&

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

6.5 hours before the tornado, 48 km from the path. September 24, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 580 joules per kilogram, CIN -8, lifted condensation level 755 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2005-09-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 210 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
470 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

5.5 hours after it, 48 km from the path. September 25, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 947 joules per kilogram, CIN -20, lifted condensation level 724 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2005-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
663 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 58 km away, was scanning. The volume nearest the touchdown began at 18:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:14 UTCTORNADO 04 Nw UticaHinds, MSBRIEF TORNADO TOUCHED DOWN OFF CAYUGA RD. SEVERAL TREES WERE SNAPPED WITH A FEW UPROOTED. PATH WAS 2 MILES...F0.
16:20 UTCTSTM WND DMG9 Se VicksburgWarren, MSONE TREE AND SEVERAL LIMBS BLOCKING ONE LANE OF THE BIG BLACK RIVER BRIDGE ON HWY 27
16:23 UTCTORNADO 110 Se VicksburgWarren, MSTHIS TORNADO TOUCHED DOWN S OF HWY 27 IN EXTREME W-CENTRAL HINDS CO AND TRACKED NNE FOR 3 MILES ACROSS THE BIG BLACK RIVER BOTTOM ACROSS THE EXTREME NE CORNER OF CLAIBORNE CO. THE TORNADO CONTINUED NNE ACROSS HWY 27 IN W
17:14 UTCFUNNEL CLOUD1 E FanninRankin, MS
19:25 UTCFUNNEL CLOUD4 S ClintonHinds, MSMEMA REPORTED A FUNNEL CLOUD NEAR SPRINGRIDGE ROAD.
19:25 UTCTSTM WND DMGClintonHinds, MSA FEW TREES AND POWERLINES DOWN AT MONROE AND SPROLES STREET.
19:30 UTCTSTM WND DMGVicksburgWarren, MSA FEW TREES DOWN ACROSS THE COUNTY.
20:54 UTCFLASH FLOODDowntown JacksonHinds, MSHAM RADIO OPERAOR REPORTED WATER ON THE SOUTHBOUND LANES OF I-55 NEAR THE MEADOWBROOK EXIT
21:03 UTCTSTM WND DMGYazoo CityYazoo, MSA COUPLE OF TREES DOWN IN YAZOO CITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of September 24, 2005

51 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 249:15 AM CDTF0Franklin, MS0.5100
September 2411:14 AM CDTF0Hinds, MS2.075
September 2411:20 AM CDTF0Hinds, MS0.550
September 2411:21 AM CDTF1Warren, MS1.875
September 2412:40 PM CDTF1Ashley, AR7.0100$100,000
September 2412:51 PM CDTF1Chicot, AR1.0100$300,000
September 2412:54 PM CDTF1Drew, AR4.840
September 242:10 PM CDTF2Washington, MS2.0300$680,000
September 242:45 PM CDTF0Desha, AR11.040
September 243:12 PM CDTF0Washington, MS0.5100
September 243:13 PM CDTF0Bolivar, MS3.5100
September 243:19 PM CDTF0Arkansas, AR7.040
September 243:30 PM CDTF0Jefferson, AR1.540
September 243:35 PM CDTF0Humphreys, MS4.050$10,000
September 244:18 PM CDTF1Humphreys, MS1.575$150,000
September 244:25 PM CDTF1Humphreys, MS3.510012$50,000
September 244:34 PM CDTF2Humphreys, MS18.08003$2.5 million
September 244:35 PM CDTF0Bolivar, MS1.050$30,000
September 244:40 PM CDTF2Lonoke, AR7.21005
September 244:40 PM CDTF0Sunflower, MS1.050
September 245:02 PM CDTF1Sunflower, MS1.0100$20,000
September 245:03 PM CDTF1Bolivar, MS9.0200$400,000
September 245:14 PM CDTF0East Carroll Parish, LA1.050
September 245:20 PM CDTF1Leflore, MS1.0100
September 245:35 PM CDTF0Sunflower, MS1.0100$10,000
September 245:37 PM CDTF2Bolivar, MS12.0200$800,000
September 245:54 PM CDTF1Chicot, AR1.075$60,000
September 245:56 PM CDTF0Leflore, MS2.050
September 245:59 PM CDTF1Lonoke, AR1.5100
September 246:00 PM CDTF2Leflore, MS9.0250
September 246:01 PM CDTF1Pulaski, AR4.2100
September 246:09 PM CDTF1Pulaski, AR6.080
September 246:17 PM CDTF1Leflore, MS1.075$200,000
September 246:18 PM CDTF1Faulkner, AR2.080
September 246:25 PM CDTF0Holmes, MS1.050$10,000
September 246:29 PM CDTF1Chicot, AR2.075$150,000
September 246:40 PM CDTF0Carroll, MS3.075
September 246:48 PM CDTF2Conway, AR1.0100
September 246:55 PM CDTF0Franklin, MS2.075
September 247:33 PM CDTF2White, AR9.0150
September 247:45 PM CDTF2Newton, MS0.8100$1.0 million
September 247:55 PM CDTF0Cleburne, AR0.640
September 247:56 PM CDTF0Concordia Parish, LA2.075$70,000
September 248:05 PM CDTF1Cleburne, AR0.750
September 248:37 PM CDTF0Sharkey, MS1.0100
September 248:40 PM CDTF1Sharkey, MS3.0100$400,000
September 249:21 PM CDTF1Arkansas, AR7.040
September 2410:06 PM CDTF1Catahoula Parish, LA9.050$200,000
September 2412:40 AM CDTF0Bolivar, MS1.050$10,000
September 2412:42 AM CDTF0Concordia Parish, LA1.075
September 2412:44 AM CDTF3Concordia Parish, LA14.01003$1.1 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.